Dennis Quaid's Newborns Given Accidental Overdose
It may be a week before Dennis Quaid knows how an overdose affected his twins.
Nov. 21, 2007 — -- What should have been a blessed time for actor Dennis Quaid and his wife, Kimberly Buffington, turned into a time of anguish and anxiety, after their newborn twins nearly died from an accidental overdose of a blood-thinning drug.
Zoe Grace and Thomas Boone received a massive overdose of the blood-thinning drug Heparin — used to keep IV catheters from clotting — some time after their Nov. 12 birth at Cedars-Sinai Medical Center in Los Angeles. The incident was first reported by celebrity Web site TMZ.
TMZ reported Wednesday that while the babies are in stable condition, doctors are still concerned because they won't know for a week if the mistake will cause "long-term effects."
In a statement released to The Associated Press, Quaid's publicist, Cara Tripicchio, said, "Dennis and Kimberly appreciate everyone's thoughts and prayers and hope they can maintain their privacy during this difficult time."
While not mentioning the Quaids specifically by name, the hospital released a statement that confirmed that three of its patients had received 1,000 times the prescribed Heparin. Instead of 10 units per millimeter, the patients received 10,000 units.
According to TMZ, a pharmacy technician mistakenly stocked the 10 unit vials and 10,000 unit vials in the same drawer. Protocol at the hospital is to keep the different units separated.
"This was a preventable error, involving a failure to follow our standard policies and procedures," the hospital said. "Although it appears at this point that there was no harm to any patient, we take this situation very seriously."
But not every patient is lucky enough to survive such an overdose. Last year, a similar medical mistake killed three premature babies at Methodist Hospital in Indianapolis, including Dawn Jeffries and Demaya Nelson.
"You just don't make a mistake on nobody's kid. They're supposed to be professionals. That's not professional," said Demaya's father, Dejuan Nelson, after the deaths.
In that case, the nurses grabbed vials of Heparin for adults instead of Hep-lock for children. The two medications are nearly identical and the pharmacy technician mistakenly stocked the cabinet with the wrong vials.
"Ultimately the blame for our errors falls upon the institution. This is a system failure," Methodist Hospital CEO Sam Odle said at the time.
Medical errors can be a weakness in any hospital. Each year 1.5-million patients suffer from mistakes with the medicine they're given, according to the Institute of Medicine.
"It's relatively easy to think that you're giving one when you're actually giving the other," said Dr. David Bates, professor of medicine at Harvard University Medical School.